Alert archive / California / Flash Flood Warnings in 2013

Flash Flood Warning 2, NWS Sacramento, CA

September 21, 2013Placer County, California

NWS Sacramento, CA issued this flash flood warning at Sep 21, 2013, 3:31 PM PDT for Placer County, California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2013, 3:31 PM PDT (22:31 UTC)
Expired
Sep 21, 2013, 9:15 PM PDT
In force
6 hr
Issued by
NWS Sacramento, CA
Area
Storm-based polygon

County Placer County, CA

The radar

The Beale AFB radar (KBBX), 97 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 10.5 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2013-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2013-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

254 
WGUS56 KSTO 212231
FFWSTO
CAC061-220415-
/O.NEW.KSTO.FF.W.0002.130921T2231Z-130922T0415Z/
/00000.0..000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
331 PM PDT SAT SEP 21 2013

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* FLASH FLOOD WARNING FOR DEBRIS FLOWS FOR THE AMERICAN FIRE...
  CENTRAL PLACER COUNTY IN CENTRAL CALIFORNIA...

* UNTIL 915 PM PDT

* AT 319 PM PDT...A RATHER WIDE AREA OF MODERATE TO HEAVY RAIN IS 
MOVING OVER THE AMERICAN FIRE BURN SCAR. THIS IS THE FIRST 
SIGNIFICANT RAIN OVER THE BURN AREA...SO DEBRIS FLOWS ARE POSSIBLE.

LAT...LON 3927 12053 3909 12041 3901 12072 3914 12080

$$

JCLAPP
1 follow-up statement
976 
WGUS76 KSTO 220220
FFSSTO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
720 PM PDT SAT SEP 21 2013

CAC061-220223-
/O.CAN.KSTO.FF.W.0002.000000T0000Z-130922T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PLACER CA-
720 PM PDT SAT SEP 21 2013

...THE FLASH FLOOD WARNING FOR DEBRIS FLOWS FOR THE AMERICAN FIRE 
HAS BEEN CANCELLED IN CENTRAL PLACER COUNTY...

THE RAIN HAS TAPERED OVER THE LOCATION...THEREFORE THE FLASH FLOOD 
WARNING FOR DEBRIS FLOWS HAS BEEN CANCELLED. RADAR ESTIMATED 
RAINFALL OVER THE BURN AREA GENERALLY RANGED BETWEEN AN INCH TO AN 
INCH AND HALF. SOME ADDITIONAL SHOWERS MIGHT OCCUR THROUGHOUT THE 
EVENING FOR THE LOCATION BUT AMOUNTS ARE EXPECTED TO REMAIN LIGHT.


LAT...LON 3927 12053 3909 12041 3901 12072 3914 12080

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 9:27 AM PDT, 6 hours 4 minutes earlier.

Area forecast discussion, Sep 21, 9:27 AM PDT, 6 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
927 AM PDT SAT SEP 21 2013

.SYNOPSIS...
A STORM SYSTEM MOVING THROUGH THE AREA TODAY WILL
BRING COOLER TEMPERATURES AND WETTER WEATHER. THUNDERSTORMS ARE
POSSIBLE ACROSS THE SACRAMENTO VALLEY IN THE AFTERNOON AND
EVENING. DRY WEATHER SUNDAY INTO MONDAY THEN MOUNTAIN SHOWERS
POSSIBLE TUESDAY INTO WEDNESDAY. BREEZY CONDITIONS LATE TUESDAY
THROUGH EARLY FRIDAY. BELOW NORMAL TEMPERATURES THROUGH MID WEEK
WITH DRIER AND WARMER CONDITIONS TOWARDS THE END OF THE WEEK.

.DISCUSSION...
STORM SYSTEM MOVING THROUGH TODAY BRINGING PRECIPITATION AND COOL
AND BREEZY CONDITIONS. TEMPERATURES ARE EXPECTED TO PEAK IN THE
MID 60S TO MID 70S IN THE VALLEY AND 40S TO LOW 50S IN THE
MOUNTAINS. SOME LOCATIONS IN THE VALLEY MAY APPROACH OR BREAK
RECORD LOW MAXIMUM TEMPERATURES FOR THE DAY. THE FIRST BAND OF
PRECIPITATION IS OVER THE SIERRA AND THE NEXT ONE IS JUST TO THE
WEST OF INTERSTATE 5 THIS MORNING. THIS BAND WILL SPREAD EAST INTO
EARLY AFTERNOON. PRECIPITATION AMOUNTS SO FAR AROUND HALF AN INCH
OVER SHASTA COUNTY MOUNTAINS AND AROUND 0.15 NEAR REDDING AND
AROUND A QUARTER TO HALF AN INCH IN THE SIERRA. INCREASED
PRECIPITATION AMOUNTS IN THE FORECAST..ESPECIALLY OVER THE SIERRA
AND SHASTA COUNTY WITH NEAR 0.75 TO AROUND AN INCH POSSIBLE.
SNOW LEVELS AROUND 7500 FEET IN THE SIERRA WHICH COULD BRING A
DUSTING OF SNOW TO HIGHER MOUNTAINS. MOUNTAINS TO THE NORTH COULD
SEE LIGHT SNOW DOWN TO 7000 FEET OR SO. THERE IS INSTABILITY OVER
THE AREA IN THE AFTERNOON WHICH COULD BRING ISOLATED VALLEY
THUNDERSTORMS IF WE GET SOME CLEARING IN THE SKIES. PRECIPITATION
SHOULD DIMINISH THIS EVENING EXCEPT SOME LINGERING SHOWERS OVER
THE SIERRA POSSIBLE INTO SUNDAY MORNING AS THE TROUGH SHIFTS TO
THE EAST. SKIES SHOULD CLEAR SOME OVERNIGHT FOR A COOLER NIGHT
TONIGHT WITH TEMPERATURES IN THE MID 40S TO MID 50S IN THE VALLEY
AND 30S TO LOW 40S IN THE MOUNTAINS. AREAS OF MOUNTAIN VALLEY FOG ARE
POSSIBLE IN THE MORNING. WEAK RIDGE AND A LITTLE WARMER BUT STILL
AROUND 10 DEGREES BELOW NORMAL FOR THE FIRST AUTUMN AFTERNOON
(AUTUMN STARTS AT 144 PM SUNDAY). TEMPERATURES WITH BE IN THE 70S
IN THE VALLEY AND LOW 50S TO LOW 60S IN THE MOUNTAINS SUNDAY
AFTERNOON. TEMPERATURES SHOULD WARM INTO THE LOW TO MID 80S IN THE
VALLEY ON MONDAY WITH A WEAK RIDGE OVER THE AREA BETWEEN SYSTEMS.
ANOTHER SYSTEM MOVES THROUGH THE NORTH MONDAY NIGHT INTO TUESDAY
BRINGING A THREAT OF MORE PRECIPITATION TO AT LEAST SHASTA COUNTY.
ALTHOUGH THE NAM HAS THE TROUGH DEEPER THAN THE GFS SO MAY NEED TO
SPREAD CHANCE OF PRECIPITATION FARTHER SOUTH AND COOL TEMPERATURES
A LITTLE. TEMPERATURES ARE EXPECTED TO BE IN THE UPPER 70S TO LOW
80S IN THE VALLEY AND MID 50S TO MID 60S IN THE MOUNTAINS.

.EXTENDED DISCUSSION (WEDNESDAY THROUGH SATURDAY)
BY WEDNESDAY THE TROUGH WILL BE CENTERED OVER THE GREAT BASIN
WITH CHANCES OF SOME PRECIPITATION OVER THE SIERRA. WITH THE AREA
BEING ON THE BACK PORTION OF THE TROUGH WEDNESDAY AND THURSDAY,
NORTHERLY WINDS WILL PICK UP AND BECOME BREEZY THROUGH THE VALLEY.
THIS COULD BRING A RETURN OF INCREASED FIRE DANGER TO THE AREA
INTO FRIDAY WITH LOWERING HUMIDITY LEVELS. CONDITIONS WILL BE DRY
AND COOL WITH BELOW AVERAGE TEMPERATURES. EK

&&

.AVIATION...

FRONTAL SYSTEM WILL MOVE THROUGH NORCAL THIS AFTERNOON. ISOLATED
TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON OVER
THE VALLEY. GENERALLY VFR/MVFR WITH LOCAL IFR CONDITIONS ARE EXPECTED IN
THE VALLEY IN -SHRA AND IFR/LIFR CONDITIONS OVER THE MOUNTAINS.
SNOW LEVELS WILL LOWER TO AROUND 7500 FT BY AFTERNOON. SOUTH TO
SOUTHWEST WINDS 10-20 KT WITH LOCAL GUSTS TO 40 KTS OVER THE
MOUNTAINS.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 21, 6:23 AM PDT, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
623 AM PDT SAT SEP 21 2013

CAZ013>019-063-064-066>069-220200-
SHASTA LAKE AREA / NORTHERN SHASTA COUNTY-
BURNEY BASIN / EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY-
CLEAR LAKE/SOUTHERN LAKE COUNTY-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-MOTHERLODE-
WESTERN PLUMAS COUNTY/LASSEN PARK-
WEST SLOPE NORTHERN SIERRA NEVADA-
623 AM PDT SAT SEP 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY
TONIGHT. THE MAIN THREAT WITH THE STORMS WILL BE HAIL AND BRIEF
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, Sep 21, 1:43 PM PDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
143 PM PDT SAT SEP 21 2013

CAZ015-016-063-066-068-212130-
CENTRAL SACRAMENTO VALLEY CA-MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO
NORTHERN LAKE COUNTY CA-NORTHEAST FOOTHILLS/SACRAMENTO VALLEY
CA-NORTHERN SACRAMENTO VALLEY CA-WESTERN PLUMAS COUNTY/LASSEN PARK
CA-
143 PM PDT SAT SEP 21 2013

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL COLUSA COUNTY IN CENTRAL CALIFORNIA
  EXTREME WEST CENTRAL BUTTE COUNTY IN NORTHERN CALIFORNIA
  CENTRAL TEHAMA COUNTY IN NORTHERN CALIFORNIA
  CENTRAL GLENN COUNTY IN NORTHERN CALIFORNIA
  SOUTH CENTRAL SHASTA COUNTY IN NORTHERN CALIFORNIA

UNTIL 230 PM PDT

AT 142 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF
WHITMORE TO BLOSSOM TO STONEY GORGE RESERVOIR..AND MOVING EAST AT 20
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND LOCAL WIND GUSTS UP TO 40
MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND
FREQUENT DANGEROUS LIGHTNING. THIS LINE OF STORMS WILL IMPACT
INTERSTATE 5 BETWEEN REDDING AND WILLOWS.

LOCATIONS IMPACTED INCLUDE...
   FRUTO...
   BLACK BUTTE DAM... BLACK BUTTE LAKE... BLACK BUTTE SUMMIT...
  DAIRYVILLE AND  HENLEYVILLE...
   RED BLUFF AND  WHITMORE...
   DELEVAN AND  INWOOD...
   CORNING... RICHFIELD AND  WILLOWS...
   ORLAND...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4079 12170 4007 12193 3933 12210 3936 12265
      4019 12252 4066 12231
TIME...MOT...LOC 2041Z 256DEG 19KT 4067 12207 4012 12245
          3958 12253

JBB
Local storm report, Sep 21, 1:49 PM PDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
149 PM PDT SAT SEP 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HEAVY RAIN       REDDING                 40.57N 122.36W
09/21/2013  M0.75 INCH       SHASTA             CA   ASOS

            AROUND 3/4 INCH OF PRECIPITATION SINCE RAIN BEGAN.

&&

JPOWELL
Local storm report, Sep 21, 1:53 PM PDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
153 PM PDT SAT SEP 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HEAVY RAIN       REDDING                 40.57N 122.36W
09/21/2013  M1.02 INCH       SHASTA             CA   ASOS

            CORRECTION TO RAIN SINCE MIDNIGHT 1.02 INCHES SINCE RAIN
            BEGAN

&&

JPOWELL
Local storm report, Sep 21, 2:00 PM PDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
200 PM PDT SAT SEP 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     SNOW             KIRKWOOD                38.70N 120.07W
09/21/2013  M1.0 INCH        EL DORADO          CA   TRAINED SPOTTER

            SNOWING AT 7800 FEET AT KIRKWOOD RESORT

&&

JPOWELL
Special weather statement, Sep 21, 2:32 PM PDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
232 PM PDT SAT SEP 21 2013

CAZ015-016-063-066-068-212215-
CENTRAL SACRAMENTO VALLEY CA-MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO
NORTHERN LAKE COUNTY CA-NORTHEAST FOOTHILLS/SACRAMENTO VALLEY
CA-NORTHERN SACRAMENTO VALLEY CA-WESTERN PLUMAS COUNTY/LASSEN PARK
CA-
232 PM PDT SAT SEP 21 2013

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL COLUSA COUNTY IN CENTRAL CALIFORNIA
  WEST CENTRAL BUTTE COUNTY IN NORTHERN CALIFORNIA
  CENTRAL TEHAMA COUNTY IN NORTHERN CALIFORNIA
  GLENN COUNTY IN NORTHERN CALIFORNIA
  SOUTH CENTRAL SHASTA COUNTY IN NORTHERN CALIFORNIA

UNTIL 315 PM PDT

AT 230 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF
INWOOD TO RED BLUFF TO 8 MILES NORTHEAST OF EAST PARK RESERVOIR..AND
MOVING EAST AT 20 MPH. THIS LINE OF STORMS WILL IMPACT INTERSTATE 5
BETWEEN RED BLUFF AND JUST SOUTH OF WILLOWS.

SMALL HAIL WITH SOME HAIL UP TO ONE-HALF INCH IN DIAMETER POSSIBLE
AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   INWOOD... CORNING AND  RICHFIELD...
   GREENWOOD AND  ORLAND...
   SHINGLETOWN... ARTOIS... BLUEGUM... DELEVAN... LOS MOLINOS...
  MANTON AND  WILLOWS...
   WILLOWS...
   PAYNES CREEK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING. MOTORISTS SHOULD BE CAUTIOUS DURING HEAVIER
DOWNPOURS DUE TO SLICK ROADS. RESIDENTS SHOULD STAY INSIDE IF THEY
HEAR THUNDER.

LAT...LON 4059 12182 3931 12201 3936 12265 4019 12252
      4039 12229
TIME...MOT...LOC 2130Z 256DEG 19KT 4042 12203 4021 12221
          3942 12239

JBB
Local storm report, Sep 21, 2:44 PM PDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
244 PM PDT SAT SEP 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HEAVY RAIN       4 WNW PIONEER           38.45N 120.64W
09/21/2013  M0.34 INCH       AMADOR             CA   TRAINED SPOTTER

            0.34 INCHES IN 15 MINUTES WITH THUNDERSTORM

&&

JPOWELL

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 12:52 PM PDTSpecial Weather StatementSTOYuba38 min
Sep 21, 12:58 PM PDTSpecial Weather StatementSTOTehama47 min
Sep 21, 1:43 PM PDTSpecial Weather StatementSTOGlenn, Tehama47 min
Sep 21, 2:32 PM PDTSpecial Weather StatementSTOGlenn, Tehama43 min
Sep 21, 4:43 PM PDTSpecial Weather StatementSTOGlenn, Tehama47 min

Nearby

Flash Flood Warnings in California, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.